November 8, 1993

Granulocyte-Colony Stimulating Factor Therapy in Drug-Induced Agranulocytosis

Author Affiliations

From the Department of Internal Medicine, Yale University School of Medicine, New Haven, Conn, and West Haven (Conn) Veterans Affairs Medical Center.

Arch Intern Med. 1993;153(21):2500-2501. doi:10.1001/archinte.1993.00410210128015

Drug-induced agranulocytosis in the outpatient setting is a rare but potentially fatal adverse effect of many classes of medications. Five patients with this disorder presented to Yale-New Haven (Conn) Hospital during 1990 through 1992. Three patients treated with granulocyte-colony stimulating factor and two patients treated with routine care were studied for relevant clinical outcomes. Treatment with granulocyte-colony stimulating factor was associated with a shorter duration of neutropenia and a decreased length of hospital stay, consistent with recent case reports. Despite the high cost of the drug, treatment with granulocyte-colony stimulating factor was found to be cost-effective for patients with uncomplicated drug-induced agranulocytosis.

(Arch Intern Med. 1993;153:2500-2501)